What medications may cause sexual side effects?

While it’s difficult to tell how a certain medication will affect an individual, the following types of drugs might lower libido, impair orgasm, or reduce erectile function in some people:

  • Antidepressants include selective serotonin reuptake inhibitors (SSRIs) and tricyclic antidepressants.
  • Antipsychotics are prescribed for mental health conditions, such as schizophrenia and bipolar disorder.
  • Benzodiazepines may be taken for anxiety and insomnia, among other conditions.
  • Beta-blockers are used to lower blood pressure. They might also be prescribed for people with glaucoma and migraines.
  • Estrogen-containing drugs may lower libido in men.
  • Finasteride is the main ingredient in two drugs: Proscar and Propecia. Proscar is used to treat benign prostatic hyperplasia (BPH) – an enlarged prostate. Propecia is prescribed for men with male-pattern hair loss.
  • Opioids, like morphine and oxycodone, are strong painkillers that can decrease a person’s sex drive.
  • Oral contraceptives (birth control pills) can influence a woman’s hormones and, consequently, her libido, by increasing binding globulins which reduce the availability of circulating testosterone levels.

Please note that this is not an exhaustive list.

Patients who think their medications are affecting their libido should talk to their doctor or a sexual medicine specialist. Sometimes, changing either the dose or the medication can help. For example, newer antidepressants and antipsychotics that have little effect on libido are now available. Other medications added to current regime can sometimes offset sexual side effects. Cognitive behavioral strategies to improve sexual function are often indicated. There are small studies that suggest the addition of testosterone may improve sexual side effects from medications in women, or undergoing acupuncture therapy.

It’s important that any changes be made under a doctor’s guidance. Many drugs cannot be stopped abruptly and need a weaning period, which should only be conducted under a physicians guidance.

Also, a doctor can help evaluate other factors that might be contributing to low sex drive, such as hormonal changes, stress, or depression.
It’s important to note that testosterone contributes to sex drive in both men and women, but some drugs lower libido without affecting testosterone levels but instead interrupting neurotransmitters in the brain that affect sexual function.